Michigan, 2007Winter Storm in Michigan, March 1, 2007
March 1, 2007 · NWS GRR · 9 events in 9 counties and zones
A strong low pressure system brought a combination of snow and ice to central lower Michigan. The maximum snowfall from this event was 8 to 9 inches and up to a half of an inch of ice accumulation was also reported.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought a combination of snow and ice to central lower Michigan. The maximum snowfall from this event was 8 to 9 inches and up to a half of an inch of ice accumulation was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 4:32 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 1, 4:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 AM EST THU MAR 1 2007
.SHORT TERM...
LATEST SFC ANALYSIS AS OF 08Z SHOWS LOW PRESSURE CENTERED NEAR KMKC
WITH A WARM FRONT EXTENDING FROM THE LOW TO NEAR AND ALONG THE OH
RIVER. PLENTY OF CONVECTION NORTH OF THE FRONT OVER MO THIS MORNING
WITH ADDITIONAL CONVECTION FIRING OVER IL...IN...AND OH. THE MAIN
FORECAST CHALLENGE IS DEALING WITH THE CURRENT HEADLINES IN PLACE.
CONVECTION IS EXPANDING FROM MO...ALL THE WAY EAST THROUGH OH AS 50+
KT LLJ CONTINUES TO DEVELOP AND EXPAND EASTWARD SOUTH OF THE STATE
THIS MORNING. THE NOSE OF THE JET IS OVER FAR NRN IN AND OH...WHICH
IS WHERE THE MOST PCPN CAN BE EXPECTED. EVEN THOUGH THE LLJ CORE IS
SOUTH OF THE AREA...STILL PLENTY OF WARM AND MOIST AIR ALOFT BEING
ADVECTED OVER THE AREA. SHOWERS CONTINUE TO DEVELOP OVERHEAD...AND
ALSO MOVE NORTHWARD OVER THE CWFA FROM NRN IN. THIS WILL CONTINUE TO
BE THE CASE OVER THE NEXT FEW HOURS UNTIL THE LLJ FOCUSES EAST OF
THE AREA. AFTER THAT...CONTINUING ISENTROPIC ASCENT WILL KEEP
LIGHTER PCPN AROUND FOR THE LATE MORNING/EARLY AFTERNOON HOURS. THE
PCPN IS MAINLY RAIN OVER IN...BUT THIS WILL TRANSITION TO MIXED PCPN
AS IT HEADS NORTH OVER THE CWFA. TEMPS HAVE PRETTY MUCH FALLEN TO OR
BELOW FREEZING NORTH OF I-94 WITH DEW POINTS GENERALLY IN THE MID
20S. PCPN WILL LIKELY BE IN THE FORM OF RAIN OR FREEZING RAIN ALONG
THE I-94 CORRIDOR. EVEN THOUGH TEMPS ARE CURRENTLY ABOVE
FREEZING...DRIER AIR ADVECTING IN FROM THE EAST AT THE SFC WILL HELP
TO COOL TEMPS VIA EVAPORATIVE COOLING ONCE PCPN BECOMES HEAVY
ENOUGH. THIS WILL KEEP THE POTENTIAL FOR FREEZING RAIN IN PLACE FOR
THIS MORNING THERE. TEMPS SHOULD THEN WARM ABOVE FREEZING BY MID
MORNING AS ENOUGH WARM AIR MOVES UP INTO THE AREA. NORTH OF
I-94...TO JUST NORTH OF THE I-96 CORRIDOR...PCPN THAT OCCURS WILL
START OUT AS SNOW AND SLEET...AND IS STILL EXPECTED TO TRANSITION TO
FREEZING RAIN THIS MORNING. WE DO STILL EXPECT THAT ENOUGH WARM AIR
WILL TRANSITION PCPN TO ALL LIQUID AROUND NOON OR SO. FOR THESE
AREAS...WE EXPECT THAT ANY ICE ACCUMULATION WILL REMAIN UNDER A
QUARTER OF AN INCH EVEN IF THERE IS MORE ACTUAL PCPN THAT FALLS.
RUNOFF FROM THE HEAVIER BURSTS OF PCPN AND LATENT HEAT WILL KEEP
SOME PCPN THAT FALLS FROM BECOMING ICE. ALSO...THE HEAVIEST PCPN
WILL OCCUR WHERE TEMPS WILL REMAIN AT OR BELOW FREEZING THE SHORTEST
AMOUNT OF TIME. SOME THUNDER WILL BE POSSIBLE THIS MORNING ALONG THE
I-94 CORRIDOR AS CONVECTION DOWN SOUTH MAY SNEAK IN. 750MB BASED
LI/S GO SLIGHTLY BELOW ZERO THIS MORNING OVER THE SOUTH.
UP NORTH...PCPN WILL START OUT AS SNOW THIS MORNING AS THE ENTIRE
THERMAL PROFILE REMAINS BELOW FREEZING. PCPN SHOULD NOT BE THAT
HEAVY AS THIS AREA WILL BE THE FURTHEST AWAY FROM THE LLJ THIS
MORNING. THIS AREA SHOULD STILL SEE SOME PCPN AS A SHORT WAVE MOVES
UP INTO THIS AREA AND CONTINUING ISENTROPIC ASCENT REMAINS. PCPN
WILL THEN TRANSITION TO FREEZING RAIN DURING THE EARLY TO MID PART
OF THE AFTERNOON AS ABOVE FREEZING AIR ALOFT MOVES OVERHEAD AND SFC
TEMPS REMAIN BELOW FREEZING WITH THE COOLER AND DRIER AIR COMING IN
FROM THE EAST. AN INCH OR TWO OF SNOW WILL BE POSSIBLE UP NORTH
BEFORE THE PCPN CHANGES OVER TO FREEZING RAIN. WITH THE MIXED PCPN
EXPECTED UP NORTH IN COMBINATION WITH THE ICE ACCUMULATIONS EXPECTED
TO EXCEED A QUARTER OF AN INCH...THE WINTER STORM WARNING LOOKS GOOD
FOR NOW. THIS HEADLINE MAY VERY WELL NEED TO BE MIGRATED OVER TO AN
ICE STORM WARNING AS PCPN BECOMES MAINLY FREEZING RAIN.
AFTER THE PCPN THIS MORNING ASSOCIATED WITH THE LLJ AND THEN THE
ONGOING ISENTROPIC ASCENT LATER THIS MORNING AND THIS AFTERNOON...
THE MAIN AREA OF PCPN EXPECTED TO AFFECT LOWER MICHIGAN WILL COME
JUST AHEAD OF THE OCCLUDED FRONT EARLY THIS EVENING. JUST AHEAD OF
THE FRONT AS THE SYSTEM IS OCCLUDING...THE DRY SLOT WILL BEGIN TO
WORK IN IN THE MID AND HIGH LEVELS...ALLOWING A BIT MORE INSTABILITY
TO BUILD OVER THE AREA. SHOWALTER INDICES FALL DOWN TO AROUND -1 TO
-2C AND THETA E IS SHOWN TO DECREASE WITH HEIGHT A BIT. PCPN SHOULD
REMAIN ALL RAIN OVER THE SRN HALF OF THE CWFA. THERE IS A CHANCE
THAT EVEN THE NRN SECTION OF THE CWFA WILL WARM BARELY ABOVE
FREEZING AND PCPN WOULD BE LIQUID THERE ALSO. WE BELIEVE THOUGH THAT
TEMPS WILL REMAIN BELOW FREEZING OVER THE NE CORNER OF THE
CWFA...AND PCPN WILL BE MAINLY FREEZING RAIN. THERE IS POTENTIAL
THAT HALF AN INCH OR MORE OF ICE WILL ACCUMULATE WITH LOCALLY MORE
POSSIBLE. PCPN WILL THEN TRANSITION OVER TO SNOW OVER THE FAR NORTH
LATER THIS EVENING AS DYNAMIC COOLING TAKES PLACE WITH THE OCCLUSION
TAKING PLACE. SNOW SHOULD BE SHORT LIVED AS DEEP MOISTURE THEN PULLS
AWAY AS THE DRY SLOT MOVES OVER. ENOUGH MOISTURE LOOKS TO MOVE IN
LATE TO GET SCATTERED SNOW SHOWERS GOING AS H850 TEMPS COOL TO -8C
TO -10C AND THE UPPER ENERGY MOVES IN.
FOR THE FRI THROUGH SAT TIMEFRAME...SNOW WILL REMAIN LIKELY FOR MOST
OF THE CWFA AS THE UPPER LOW SLOWLY ROTATES ACROSS THE CWFA AND
WEAKENS. DEEP MOISTURE WILL MOVE BACK IN OVER MOST OF THE CWFA AS
THE WRAP AROUND MOISTURE ROTATES OVERHEAD. H850 TEMPS ARE EXPECTED
TO FALL FROM THE -8C TO -10C TEMPS LATE THU NIGHT TO AROUND -15C BY
SAT AFTERNOON. THE FLOW AROUND THE OCCLUDED LOW WILL START OUT FROM
THE SW FRI AND FRI EVENING BEFORE TRANSITIONING TO MORE OF A NW FLOW
AS THE LOW MOVES EAST. ALL AREAS WILL SEE A GOOD SHOT AT SOME
SNOW...WITH LAKE ENHANCEMENT OCCURRING FOR SW FLOW FAVORED AREAS FRI
AND FRI EVENING. NW FLOW FAVORED AREAS WILL THEN BECOME FAVORABLE
FOR SNOW FRI NIGHT AND SAT.
.LONG TERM...
THE EXTENDED PERIOD LOOKS PRETTY UNEVENTFUL. SOME SNOW SHOWERS MAY
LINGER SATURDAY NIGHT INTO EARLY SUNDAY BEFORE THE H5 TROUGH AND
COLD AIR LIFTS OUT. THEN IT LOOKS LIKE A MUCH FLATTER/SPLIT FLOW
PATTERN ALOFT FOR MONDAY THROUGH WEDNESDAY. HAVE OPTED FOR A DRY
FCST DURING THIS TIME WITH ONLY WEAK/MOISTURE STARVED FEATURES IN
THE NRN STREAM BRUSHING SW MI.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING NORTHERN TWO ROWS OF THE CWA...ALSO INCLUDING
MONTCALM AND GRATIOT THROUGH THURSDAY EVENING.
WINTER WEATHER ADVISORY ALLEGAN...BARRY...EATON...INGHAM COUNTIES
NORTHWARD TO THE WARNING AREA THROUGH MIDDAY THURSDAY.
FREEZING RAIN ADVISORY FOR THE INTERSTATE 94 ROW OF COUNTIES
THURSDAY MORNING.
SMALL CRAFT ADVISORY LATE TONIGHT AND THURSDAY.
&&
NJJ MEADE
Hazardous weather outlook, Mar 1, 5:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 AM EST THU MAR 1 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
555 AM EST THU MAR 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT ICE STORM IS LIKELY NORTH OF INTERSTATE 96 TODAY AND
TONIGHT... WITH UP TO A HALF INCH OF ICE ACCUMULATION. THIS MAY
RESULT IN DOWNED TREE LIMBS AND POWER LINES WITH SCATTERED POWER
OUTAGES. THE PRECIPITATION WILL BEGIN AS MOSTLY SNOW THIS MORNING...
WITH AN INCH OR TWO OF ACCUMULATION BEFORE CHANGING TO FREEZING RAIN
AND SLEET. SOME THUNDERSTORMS WILL EVEN BE POSSIBLE.
ALONG AND SOUTH ON INTERSTATE 96 TODAY THERE WILL BE A PERIOD OF
FREEZING RAIN AND SLEET THIS MORNING THAT WILL CHANGE TO ALL RAIN BY
THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL WHICH COMBINED WITH SNOWMELT COULD RESULT IN EXCESSIVE
PONDING OF WATER. SOME AREAS OF FOG WILL BE POSSIBLE THIS AFTERNOON
AND EVENING AS WELL.
THE HEAVIEST PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT
TONIGHT... THEN ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER
TO SNOW AFTER MIDNIGHT.
THE CAUSE OF THE ACTIVE WEATHER IS A STRONG LOW PRESSURE SYSTEM
TRACKING NORTHEAST FROM THE KANSAS CITY MISSOURI AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SNOW SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY AS THE LOW
PRESSURE AREA MOVES SLOWLY EAST WHILE WEAKENING OVER THE GREAT LAKES
REGION. SNOW ACCUMULATIONS WILL BE POSSIBLE...PARTICULARLY IN THE
SNOWBELT AREAS ALONG AND WEST OF HIGHWAY 131.
SNOW SHOWERS WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND
END BY SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT SNOW...SLEET AND ICING
REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT THESE REPORTS AT
WWW.WEATHER.GOV/GRR/SPOTTER.
LMZ844>849-021015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
555 AM EST THU MAR 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 FEET OR MORE AND SCATTERED THUNDERSTORMS WILL POSE A
HAZARD TO SMALL CRAFT TODAY AND TONIGHT. SLEET AND FREEZING
RAIN WILL OCCUR NORTH OF MUSKEGON... BEGINNING AS SNOW THIS MORNING.
FREEZING RAIN WILL CHANGE TO RAIN SOUTH OF MUSKEGON BY AFTERNOON.
THE HEAVIEST PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT
TONIGHT... THEN ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER
TO SNOW AFTER MIDNIGHT.
THE CAUSE OF THE ACTIVE WEATHER IS A STRONG LOW PRESSURE SYSTEM
TRACKING NORTHEAST FROM THE KANSAS CITY MISSOURI AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LARGE WAVES WILL PERSIST FRIDAY THROUGH WEDNESDAY. NUMEROUS SNOW
SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY. SNOW SHOWERS WILL
DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND END SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
Winter Storm, Lake
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Five inches of snow and four tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Osceola
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Osceola forecast zone
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Nine inches of snow and a tenth of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Clare
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Clare forecast zone
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Nine inches of snow and a half of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Newaygo
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Newaygo forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Six inches of snow and three tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Mecosta
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Mecosta forecast zone
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Nine inches of snow and four tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Isabella
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Isabella forecast zone
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Nine inches of snow and three tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Montcalm
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Montcalm forecast zone
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Eight inches of snow and three tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Gratiot
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Gratiot forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Six inches of snow and three tenths of an inch of ice accumulation from freezing rain was reported.
Winter Storm, Kent
- When
- March 1, 6:00 AM EST to 6:00 PM EST
- Where
- Kent forecast zone
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Two inches of snow and three tenths of an inch of ice accumulation from freezing rain was reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 1, 20079 deaths · 56 injured · $264 million · EF4 · 7 events
- Tornadoes and Damaging Winds in Georgia, March 1 to 2, 20076 deaths · 5 injured · $6.9 million · EF2 · 18 events
- Tornadoes and Flood in Georgia, March 1 to 2, 20073 deaths · 28 injured · $143 million · EF3 · 39 events
- Tornadoes and Hail in Alabama, March 1, 20071 death · 2 injured · $2.0 million · EF4 · 5 events
- Tornadoes in Missouri, March 1, 20071 death · $760,000 · EF3 · 2 events
- Tornadoes and Flash Flood in Alabama, March 1, 20076 injured · $1.4 million · EF2 · 53 events
- Winter Storm and Winter Weather in Iowa, March 1 to 2, 20071 death · 19 events
- Blizzard and Lightning Strike in Iowa, March 1 to 2, 20071 injured · $3.2 million · 33 events
- Winter Storm and Winter Weather in Michigan, March 1 to 2, 2007$1.5 million · 12 events
- Tornado and Hail in Mississippi, March 1, 2007$331,000 · EF1 · 14 events
- Tornado and Damaging Winds in Georgia, March 1 to 2, 2007EF2 · 7 events
- Damaging Wind in Missouri, March 1, 2007$750,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20471, 20472, 20473, 20474, 20475, 20476, 20477, 20478, 20479.